Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Topeka, KS

May 26, 2008Jackson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 26, 2008, 9:32 PM CDT for Jackson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2008, 9:32 PM CDT (02:32 UTC)
Expired
May 26, 2008, 11:45 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jackson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 270233
FFWTOP
KSC085-270630-
/O.NEW.KTOP.FF.W.0007.080527T0232Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 130 AM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR DELIA...OR ABOUT 22 MILES
  NORTHWEST OF TOPEKA...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS A 
  HISTORY OF PRODUCING UP TO 2 INCHES OF RAIN PER HOUR IN RILEY 
  COUNTY LEADING TO CONFIRMED FLASH FLOODING. DUE TO THE RECENT HEAVY
  RAINS IN JACKSON COUNTY...THIS STORM SYSTEM IS LIKELY TO CAUSE
  FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  CIRCLEVILLE...
  DENISON...
  HOLTON...
  MAYETTA...
  NETAWAKA...
  POTAWATOMI RESERVATION...
  WHITING...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3941 9557 3940 9558 3922 9559 3921 9603
      3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0232Z 237DEG 21KT 3929 9594

$$

BOUSTEAD
2 follow-up statements
000 
WGUS73 KTOP 270320
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT MON MAY 26 2008

KSC085-270630-
/O.CON.KTOP.FF.W.0007.000000T0000Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
1019 PM CDT MON MAY 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
JACKSON COUNTY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HOLTON...OR 27 MILES SOUTH OF HIAWATHA...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
CIRCLEVILLE...DELIA...DENISON...HOLTON...HOYT...MAYETTA...NETAWAKA...
POTAWATOMI RESERVATION...SOLDIER AND WHITING.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3941 9557 3940 9558 3922 9559 3922 9603
      3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0319Z 222DEG 17KT 3948 9570

$$

BOUSTEAD
000 
WGUS73 KTOP 270445
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT MON MAY 26 2008

KSC085-270454-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
1144 PM CDT MON MAY 26 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JACKSON COUNTY...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAIN DECREASED IN INTENSITY AND COVERAGE...SO THE POSSIBILITY FOR 
FLASH FLOODING WILL DIMINISH. THEREFORE THE FLASH FLOOD WARNING IS 
NO LONGER IN EFFECT.

LAT...LON 3941 9557 3940 9558 3922 9559 3922 9603
      3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0444Z 222DEG 17KT 3978 9535

$$

STARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:06 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 26, 3:06 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT MON MAY 26 2008

.DISCUSSION...

PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY
BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST
ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO
CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST
AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT
CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER
SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN
OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON
WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER
NORTH...BECOMES THE FOCUS.

COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST
LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST
AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED.
SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION
REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE
NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS
THE MAIN THREAT. HARDING

CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES
NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE
WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS
IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE
ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE
TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT
CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS
WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL
RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS.

FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY
FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE
SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH
THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN
FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS
WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC
HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES.
SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H
FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS.
PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS
STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO
ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE

&&

.AVIATION...

FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE
REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT
TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE
THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS.
EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC
TAF PERIOD.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT MON MAY 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE
AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY
RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND
STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT
THROUGH TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON
THURSDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

HARDING

In the hours before

Special weather statement, May 26, 7:46 PM CDT, 1 hour 46 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT MON MAY 26 2008

KSZ021-035-270130-
CLAY-DICKINSON-
746 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES UNTIL
830 PM CDT...

THROUGH 830 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 66 MPH ACROSS PORTIONS OF CLAY AND DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
IDANA...CHAPMAN...HERINGTON...WOODBINE...WAKEFIELD...CLAY CENTER AND
GREEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD
Special weather statement, May 26, 8:13 PM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT MON MAY 26 2008

KSZ022-023-036>038-270200-
GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
813 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT FOR GEARY...MORRIS...POTTAWATOMIE AND
WABAUNSEE THROUGH 9 PM CDT...

THROUGH 900 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF RILEY...POTTAWATOMIE...
GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING.
NUMEROUS REPORTS OF WINDS UP TO 40 MPH HAVE BEEN RECEIVED WITH THIS
LINE FROM SPOTTERS. IN ADDITION...THESE STORMS ARE PRODUCING VERY
HEAVY RAINFALL. RAINFALL OF UP TO AN INCH PER HOUR CAN BE EXPECTED
WITH THESE STORMS. THIS MAY LEAD TO SOME LOCALIZED STREET FLOODING
IN THE JUNCTION CITY AND MANHATTAN AREAS. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE JUNCTION
CITY...MANHATTAN...LEONARDVILLE...PARKERVILLE...WHITE CITY...AND
VOLLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND
327 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

BOUSTEAD
Local storm report, May 26, 8:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       6 NE ABILENE            38.98N 97.13W
05/26/2008  M1.50 INCH       DICKINSON          KS   TRAINED SPOTTER

            OCCURRED IN 15 TO 20 MINUTES

&&

BYRNE
Local storm report, May 26, 9:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLOOD            MANHATTAN               39.18N 96.57W
05/26/2008                   RILEY              KS   EMERGENCY MNGR

            EM REPORTS 6 OR 7 STREETS HAVE CURB TO CURB FLOODING. NO
            CLOSURES AT THIS TIME.

&&

BYRNE
Local storm report, May 26, 9:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
05/26/2008  M1.90 INCH       RILEY              KS   CO-OP OBSERVER

            OCCURRED BETWEEN 2030 AND 2115. REPORTED BY STATE
            CLIMATOLOGIST.

&&

BYRNE
Local storm report, May 26, 9:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/26/2008                   RILEY              KS   EMERGENCY MNGR

            VEHICLES STRANDED ON BERTRAND AND JULIET. N. MANHATTAN
            ROAD AND LOVERS LANE CLOSED DUE TO HIGH WATER. STREETS
            NEAR 3RD STREET ARE RUNNING FULL.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:42 PM CDTRiver Flood WarningTOPLyon3 days
May 26, 8:54 PM CDTFlash Flood WarningTOPRiley2 hr
May 27, 1:29 AM CDTAreal Flood AdvisoryTOPAnderson, Dickinson, Franklin22 days
May 27, 8:32 AM CDTRiver Flood WarningTOPCoffey, Lyon28 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.